Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 6, 2016, 2:29 PM EDT for Clare County, Osceola County, Michigan. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2016, 2:29 PM EDT (18:29 UTC)
- Expired
- Jun 6, 2016, 3:03 PM EDT
- In force
- 34 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clare County, MI, Osceola County, MI
The radar
The NCL Michigan radar (KAPX), 111 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 2:48 PM EDT | TSTM WND DMG | 5 Sse Harrison, MI | NUMEROUS HEALTHY POPLAR TREES OF AROUND A FOOT AND A HALF IN DIAMETER WERE BLOCKING PORTIONS OF U.S. 127 NEAR SNOW SNAKE SKI AND GOLF. TREES WERE DOWN ON THE GOLF COURSE AS WELL. TIME IS ESTIMATED BY RADAR. |
| Jun 6, 2:48 PM EDT | HAIL 0.25 | Harrison, MI | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
395
WUUS53 KGRR 061829
SVRGRR
MIC035-133-061915-
/O.NEW.KGRR.SV.W.0009.160606T1829Z-160606T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
229 PM EDT MON JUN 6 2016
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARE COUNTY IN CENTRAL MICHIGAN...
SOUTHEASTERN OSCEOLA COUNTY IN CENTRAL MICHIGAN...
* UNTIL 315 PM EDT
* AT 228 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
EVART...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLARE... FARWELL... LAKE...
GIBOS CORNERS... LAKE GEORGE... TEMPLE...
SEARS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4382 8461 4381 8503 4382 8520 4407 8521
4415 8461
TIME...MOT...LOC 1828Z 268DEG 43KT 4391 8508
HAIL...1.00IN
WIND...60MPH
$$
JAM2 follow-up statements
258
WWUS53 KGRR 061847
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
247 PM EDT MON JUN 6 2016
MIC133-061853-
/O.CAN.KGRR.SV.W.0009.000000T0000Z-160606T1915Z/
OSCEOLA MI-
247 PM EDT MON JUN 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSCEOLA COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4415 8461 4382 8461 4381 8491 4382 8509
4409 8509
TIME...MOT...LOC 1843Z 256DEG 44KT 4397 8485
$$
MIC035-061915-
/O.CON.KGRR.SV.W.0009.000000T0000Z-160606T1915Z/
CLARE MI-
247 PM EDT MON JUN 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CLARE COUNTY...
AT 243 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED JUST EAST OF LAKE
GEORGE...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4415 8461 4382 8461 4381 8491 4382 8509
4409 8509
TIME...MOT...LOC 1843Z 256DEG 44KT 4397 8485
HAIL...1.00IN
WIND...60MPH
$$
MEADE662
WWUS53 KGRR 061903
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
303 PM EDT MON JUN 6 2016
MIC035-061913-
/O.CAN.KGRR.SV.W.0009.000000T0000Z-160606T1915Z/
CLARE MI-
303 PM EDT MON JUN 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR CLARE COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GRAND RAPIDS.
LAT...LON 4415 8461 4382 8461 4381 8491 4382 8509
4409 8509
TIME...MOT...LOC 1901Z 268DEG 43KT 4398 8452
$$
MEADEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:55 PM EDT, 34 minutes earlier.
Area forecast discussion, Jun 6, 1:55 PM EDT, 34 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 155 PM EDT MON JUN 6 2016 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 330 AM EDT Mon Jun 6 2016 A cold front will work its way through the area today, setting of some scattered showers and thunderstorms. The area will remain in an unsettled pattern into Tuesday night. Scattered showers will remain possible tonight through Tuesday night in this regime. Dry weather is expected on Wednesday and Thursday as high pressure works through the region. We will reach the 70s today for high temperatures. Cooler air will filter in behind today's cold front with highs only topping out in the 60s for Tuesday and Wednesday. A warming trend should occur late in the week and into the weekend, with highs pushing well into the 80s. && .SHORT TERM...(Today through Wednesday) Issued at 330 AM EDT Mon Jun 6 2016 A potent looking shortwave is headed our direction as seen this morning in water vapor imagery diving southeast near the MN/ND border. This shortwave is forecast to reach Southwest Lower MI around peak heating. Surface dew points are not high, in the 50s, which should keep instability subdued a bit. Still, the RUC is indicating most unstable CAPE values on the order of 500-1000 J/KG in our area this afternoon. Thinking is we will see some scattered showers develop this morning with scattered showers and storms this afternoon. Coverage will not be all that widespread, but there should be a diurnal flare to the activity. Upper troughing remains across the area tonight through Tuesday night with additional shortwave activity occasionally moving through the area. Have maintained small chances for showers all three periods (20-40 pct). Air becomes cold enough Tuesday into Tuesday night that we could even see lake generated clouds and showers as 850mb temps dive towards +3C. We are looking at diurnally driven clouds, lake generated clouds and clouds associated with the shortwave's themselves. A partly to occasionally mostly cloudy period tonight through Tuesday. Wednesday looks to be our first dry period with a good amount of sunshine. .LONG TERM...(Wednesday night through Sunday) Issued at 330 AM EDT Mon Jun 6 2016 The long term portion of the fcst will feature a warm up that should peak around the Saturday time frame. There is decent agreement that a cool down would then follow for next Sunday. The pattern setting up will be conducive for a chance of rain each day. The chances of rain do not look to be washouts or of long duration at all. The area should stay mainly dry for the first couple of periods Wed night and Thu. We will have the building long wave upper ridge to our west, and limited moisture nearby with a lack of flow from the Gulf. Temps will be a little cool for June standards with highs likely in the 70s. Overnight temps will be a bit cool with lows approaching the upper 30s up north. We will see temps begin to warm a bit on Fri, with temps likely peaking up toward 90F on Sat with H850 temps warming to around 20C. Sfc ridging will slip east of the area Thu night, and allow a flow of warmer and more moist air over the area from the Gulf. This warmer and more moist air will be accompanied by some chances of showers and storms with the approach of a warm front. This set up is likely to bring rounds of showers and storms along and just north of the warm front with plenty of fuel available just south of the front. The MCS activity will likely dictate the position of the front through Sat, likely suppressing it south just a little due to outflow from storms. Models are coming into agreement that the front will drop south of the area on Sunday as a strong enough short wave trough will dive se and push a front through. This should clear pcpn out of the area on or after next Sunday with temps dropping back to more average levels. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 152 PM EDT Mon Jun 6 2016 Radar shows showers and storms developing over Lower Michigan. A short wave is moving across Wisconsin and will continue to aid in storm development this afternoon. We included a VCTS remark in the tafs. Gusty winds are the main threat this afternoon and storms that devleop will be capable of producing wind gusts to at least 50 mph. MVFR conditions are expected overnight as much cooler air flows south over Michigan. && .MARINE... Issued at 330 AM EDT Mon Jun 6 2016 Decided to drop the Small Craft Advisory and the Beach Hazards Statement this morning as winds and waves have not developed as expected. Waves at the nearshore buoys are in the 1-2 foot range at this time. The next time frame of concern is tonight and more so into Tuesday as northwest flow cold air advection winds ramp up. Winds look like they could hit the 15-25 knot range with waves building to 3-5 feet. Will not be issuing any headlines with this issuance but we will be monitoring this time frame for potential SCA's and BHS's. && .HYDROLOGY... Issued at 330 PM EDT Sun Jun 5 2016 There has been a decent range in rainfall amounts over the last 24- hours. The greatest amounts of around 0.50-0.75 of an inch have mainly been centered over Central and Southeast Lower Michigan with amounts increasing toward Detroit. This is beneficial to most with recently dry conditions being dominant. The next week entails periodic episodes of rainfall, which are not likely to result in any widespread amounts over an inch. Rivers are currently running near to slightly below normal. therefore, river flooding is not of any concern at this time. && .GRR Watches/Warnings/Advisories... MI...None. LM...None. && SYNOPSIS...Duke SHORT TERM...Duke LONG TERM...NJJ AVIATION...04 HYDROLOGY...JAM MARINE...Duke
Hazardous weather outlook, Jun 6, 4:02 AM EDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 402 AM EDT MON JUN 6 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-070815- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 402 AM EDT MON JUN 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. IT IS POSSIBLE THAT ISOLATED STRONGER STORMS COULD CONTAIN WIND GUSTS TO AROUND 50 MPH. ALL STORMS THAT DEVELOP WILL HAVE THE CAPABILITY TO PRODUCE LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-070815- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 402 AM EDT MON JUN 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES WILL BEGIN TO RAMP UP LATE TONIGHT AND COULD BEGIN TO POSE A HAZARD TO SMALLER CRAFT AND SWIMMERS TOWARDS DAYBREAK ON TUESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER LAKE MICHIGAN THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINDS AND WAVES COULD REMAIN A HAZARD TO SMALL CRAFT AND SWIMMERS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE
In the hours before
Special weather statement, Jun 6, 1:26 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 126 PM EDT MON JUN 6 2016 MIZ040-061815- CLARE MI- 126 PM EDT MON JUN 6 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 124 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF SKEELS...MOVING EAST AT 35 MPH. WIND GUSTS AROUND 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CLARE...INCLUDING THE FOLLOWING LOCATIONS: LAKE AND LAKE GEORGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO PONDING WATER. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4381 8461 4382 8507 4413 8490 4413 8461 TIME...MOT...LOC 1724Z 271DEG 32KT 4403 8476 JAM
Special weather statement, Jun 6, 1:49 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 149 PM EDT MON JUN 6 2016 MIZ038-044-061830- LAKE MI-NEWAYGO MI- 149 PM EDT MON JUN 6 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 148 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BALDWIN...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN NEWAYGO...SOUTHEASTERN LAKE...INCLUDING THE FOLLOWING LOCATIONS: NIRVANA... HAWKINS...CHASE AND IDLEWILD. PRECAUTIONARY/PREPAREDNESS ACTIONS... CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4376 8556 4376 8590 4393 8590 4394 8556 TIME...MOT...LOC 1748Z 271DEG 32KT 4384 8579 JAM
Special weather statement, Jun 6, 2:06 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 206 PM EDT MON JUN 6 2016 MIZ038-039-044-045-061845- MECOSTA MI-OSCEOLA MI-LAKE MI-NEWAYGO MI- 206 PM EDT MON JUN 6 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 205 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR REED CITY...MOVING EAST AT 35 MPH. THE FOLLOWING THREATS WILL BE POSSIBLE WHEN THESE STORMS ARRIVE... WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS... AT LEAST HALF INCH HAIL... FREQUENT DEADLY CLOUD TO GROUND LIGHTNING... VERY HEAVY DOWNPOURS AND NUISANCE FLOODING... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THUNDER ROARS...GO INDOORS. ALLOW 30 MINUTES OF TIME BEFORE RESUMING OUTDOOR ACTIVITIES. PLEASE REPORT ANY OBSERVED DAMAGE TO YOUR LOCAL LAW ENFORCEMENT. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4376 8509 4377 8560 4395 8561 4398 8509 TIME...MOT...LOC 1805Z 268DEG 37KT 4387 8550 JAM
Local storm report, Jun 6, 2:21 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
221 PM EDT MON JUN 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL REED CITY 43.87N 85.51W
06/06/2016 M0.25 INCH OSCEOLA MI EMERGENCY MNGR
.
&&
HOVINGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:03 PM EDT | Special Marine Warning | GRR | 57 min | |
| Jun 5, 8:07 PM EDT | Special Weather Statement | GRR | Lake, Mason, Muskegon, Newaygo, Oceana | 83 min |
| Jun 5, 9:00 PM EDT | Special Weather Statement | GRR | Kent, Lake, Mecosta, Newaygo, Osceola, Ottawa | 60 min |
| Jun 5, 9:04 PM EDT | Special Marine Warning | GRR | 56 min | |
| Jun 5, 9:31 PM EDT | Special Marine Warning | GRR | 59 min | |
| Jun 6, 11:02 AM EDT | Special Marine Warning | GRR | 88 min | |
| Jun 6, 1:26 PM EDT | Special Weather Statement | GRR | Clare | 49 min |
| Jun 6, 1:49 PM EDT | Special Weather Statement | GRR | Lake | 41 min |
| Jun 6, 2:06 PM EDT | Special Weather Statement | GRR | Osceola | 39 min |
| Jun 6, 2:52 PM EDT | Special Weather Statement | GRR | Allegan | 53 min |
| Jun 6, 3:14 PM EDT | Small Craft Advisory | GRR | 28 hr | |
| Jun 6, 3:30 PM EDT | Special Weather Statement | GRR | Barry | 45 min |
| Jun 6, 3:49 PM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 28 hr |
| Jun 6, 4:09 PM EDT | Special Marine Warning | GRR | 2 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.